Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 168, NWS Des Moines, IA

June 25, 2013Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2013, 11:37 PM CDT for Black Hawk County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2013, 11:37 PM CDT (04:37 UTC)
Expired
Jun 26, 2013, 12:00 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 10:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2162 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:30 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 25, 11:30 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1130 PM CDT TUE JUN 25 2013

.UPDATE...
ISSUED AT 644 PM CDT TUE JUN 25 2013

WITH LITTLE CONVECTION HAVING FIRED YET...HAVE UPDATED WX/POP
TRENDS IN GRIDS TO BEGIN HIGHER POPS LATER TONIGHT. A FEW STORMS
TRYING TO GET GOING ACROSS WEST CENTRAL IA...BUT NOT HAVING MUCH
LUCK. ANTICIPATE ACTIVITY TO NOW DEVELOP LATER THIS
EVENING/OVERNIGHT WITH LLJ INCREASING. HOWEVER THIS MAY CONFINE
ACTIVITY MORE TO THE EASTERN CWA WITH LLJ ORIENTED MORE TOWARD
EASTERN IA TOWARD 03-06Z. THEREFORE HAVE ADJUSTED LIKELY POPS TO
ACCOUNT FOR THIS POSSIBILITY.

&&

.SHORT TERM.../TONIGHT /...
ISSUED AT 306 PM CDT TUE JUN 25 2013

WEATHER FORECAST TONIGHT IS COMPLICATED BY THE BOUNDARIES THAT HAVE
LEFT FROM THE PAST SEVERAL DAYS OF CONVECTION. THE TRICK TO THIS
FORECAST IS FIGURING OUT WHERE INITIATION WILL TAKE PLACE. HIGH
RESOLUTION MODELS ARE ALL OVER THE PLACE WITH THE INITIATION...BUT
THE EVENTUAL EVOLUTION IS LITTLE IN QUESTION. INITIATION WILL
LIKELY TAKE PLACE SOMEWHERE OVER CENTRAL OR NORTHWEST IA WITH THE
SYSTEM DEVELOPING IN TO AN UPSCALE COMPLEX...EVENTUALLY WINDING
OUT SOUTHEAST THROUGH THE CWA. FEEL THE NEXT FEW HOURS WILL HOLD
THE KEY AS LOW PRESSURE OVER KS LIFTS NORTHEAST WITH BOUNDARY
EXTENDING FROM THE LOW INTO NWRN MO...THEN SOUTHEAST HELPS CREATE
LIFT AND SHEAR. WILL LEAVE THE FA AS IS. IT IS WELL PLACED GIVEN
ANTECEDENT SOIL CONDITIONS.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 306 PM CDT TUE JUN 25 2013

A FEW SHOWERS AND STORMS ARE POSSIBLE ACROSS OUR NORTHERN AND
EASTERN COUNTIES ON WEDNESDAY AS A TROUGH OF LOW PRESSURE
DEPARTS TOWARD THE EAST. HAVE MAINTAINED SLIGHT POPS IN THESE
AREAS TO ACCOUNT FOR THIS. THEREAFTER...A DRIER AND SOMEWHAT
COOLER WEATHER PATTERN WILL BECOME ESTABLISHED IN THE FORM OF
FAIRLY QUICK NORTHWESTERLY FLOW ALOFT FROM WEDNESDAY NIGHT THROUGH
FRIDAY. WHILE A FEW SUBTLE SHORTWAVES MOVING THROUGH THIS FLOW MAY
PROVIDE BRIEF BOUTS OF FORCING FOR ADDITIONAL STORMS...ATMOSPHERIC
MOISTURE WILL BE MUCH MORE LIMITED AND ANYTHING THAT DOES DEVELOP
WOULD BE VERY ISOLATED AND BRIEF. THEREFORE HAVE REMOVED POPS FROM
THE FORECAST FOR THIS PERIOD. ALSO KEPT TEMPERATURES FAIRLY
WARM...AS MODEST NORTHWESTERLY FLOW WILL BE OFFSET BY A LACK OF
COLD AIR ADVECTION AND FULL SUMMERTIME INSOLATION.

MEANWHILE...DURING THE LATTER HALF OF THE WORK WEEK A LARGE 500 MB
HIGH PRESSURE CENTER WILL INTENSIFY OVER THE SOUTHWESTERN U.S. AS
BROAD LOW PRESSURE SLIDES EASTWARD ACROSS CANADA. BY FRIDAY THIS
LOW PRESSURE WILL BE ABLE TO CARVE OUT A TROUGH ACROSS THE EASTERN
U.S. WHICH WILL PUSH THE HIGH A BIT FURTHER WEST AND PLACE IOWA
BENEATH MORE OF A CYCLONIC FLOW REGIME ON THE WESTERN PERIPHERY OF
A GREAT LAKES LOW. THIS WILL LEAD TO COOLER WEATHER AND A RETURN
OF RAIN CHANCES FOR THE WEEKEND AND INTO EARLY NEXT WEEK. AT THIS
TIME IT APPEARS THAT THE STRONGEST...INITIAL SHORTWAVE USHERING IN
THIS CYCLONIC FLOW WILL PROVIDE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS AROUND SATURDAY. HOWEVER...THIS SCENARIO WOULD FAVOR
LIMITED COVERAGE AND INTENSITY OF ANY STORMS AND THE HAZARDOUS
WEATHER THREAT SHOULD BE PRETTY LOW. HAVE GONE WITH 20 TO 30 POPS
FOR THE WEEKEND AND NO MAJOR IMPACTS ARE ANTICIPATED. MEANWHILE
HIGHS WILL BE IN THE 70S IN MANY AREAS AND HAVE LOWERED OVERNIGHT
MIN TEMPS TO AROUND 60 ON SATURDAY NIGHT AND SUNDAY NIGHT.

LOOKING INTO NEXT WEEK NO SIGNIFICANT PATTERN CHANGES ARE APPARENT
AND THE COOL WEATHER COULD HOLD FOR QUITE SOME TIME.
HOWEVER...WITH A LACK OF ANY LARGE SCALE FORCING SYSTEMS IT
APPEARS MOSTLY DRY AND HAVE REMOVED THE LOW POPS FROM MONDAY AND
TUESDAY.

&&

.AVIATION...26/06Z
ISSUED AT 1130 PM CDT TUE JUN 25 2013

THUNDERSTORMS STARTING TO BECOME MORE WIDESPREAD ACROSS THE
CWA...THEREFORE HAVE INSERTED TEMPO GROUPS AT ALL TAF SITES EXCEPT
KFOD. AT THIS TIME...SITES FURTHER EAST HAVE A BETTER CHANCE AT
SEEING ACTIVITY THEREFORE LEFT THEM WITH VCTS. OTHERWISE SHOULD SEE
SOME CLOUD COVER STICK AROUND FOR WEDNESDAY...THEN CLEARING TOWARD
WEDNESDAY AFTERNOON INTO THE EVENING. WINDS TO SHIFT AROUND TO THE
WEST/NORTHWEST WEDNESDAY BEHIND THE SFC TROUGH AXIS. THERE IS A
CHANCE FOR SOME ISOLATED THUNDERSTORMS ACROSS THE FAR NORTHEAST/EAST
WEDNESDAY AFTERNOON. HOWEVER ACTIVITY MAY DEVELOP JUST TO THE EAST
OF THE AREA...SO UNCERTAINTY IS HIGH. THEREFORE HAVE LEFT ANY
THUNDER FOR WEDNESDAY AFTERNOON OUT THE TERMINALS AT
KMCW...KALO...AND KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BLACK HAWK-
BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

UPDATE...BEERENDS
SHORT TERM...MS JUN 13
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, Jun 25, 9:32 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE JUN 25 2013

IAZ004>007-015>017-023>028-033>039-048>050-062-261030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
POWESHIEK-
932 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
THROUGH SUNRISE WEDNESDAY. THESE THUNDERSTORMS WILL BE CAPABLE
OF ALL MODES OF SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS NORTHEAST AND EAST
ON WEDNESDAY...THEN AFTER SEVERAL DRY DAYS THUNDERSTORM CHANCES
WILL RETURN FROM SATURDAY INTO EARLY NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

IAZ044>047-057>061-070>075-081>086-092>097-261030-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
932 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO LATE THIS EVENING INTO THE
EARLY MORNING HOURS WEDNESDAY...AND THEN MOVE EAST AND SOUTHEAST
CLEARING MOST OF THE AREA LATE TONIGHT. THESE THUNDERSTORMS WILL
BE CAPABLE OF ALL MODES OF SEVERE WEATHER INCLUDING LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS NORTHEAST AND EAST
ON WEDNESDAY...THEN AFTER SEVERAL DRY DAYS THUNDERSTORM CHANCES
WILL RETURN FROM SATURDAY INTO EARLY NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:32 AM CDTFlash Flood WarningDMXBremer, Butler6 hr
Jun 26, 2:02 AM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jun 26, 8:33 AM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago42 min
Jun 26, 9:17 AM CDTSevere Thunderstorm WarningDMXHancock, Winnebago43 min
Jun 26, 1:58 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.